Colorado, 2024Damaging Wind in Colorado, July 19, 2024
July 19, 2024 · NWS GJT · 1 event in 1 county or zone
A weak shortwave in the flow around the dominant high pressure moved across eastern Utah and western Colorado on the 19th. This wave provided some enhanced instability and lift to the already modest instability and lift, as well as residual moisture, leading to a round of widespread showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak shortwave in the flow around the dominant high pressure moved across eastern Utah and western Colorado on the 19th. This wave provided some enhanced instability and lift to the already modest instability and lift, as well as residual moisture, leading to a round of widespread showers and thunderstorms. However, with modest parameters and very dry surface layers, evidenced by inverted-V soundings, storms that did form were most favored to produce virga and strong, gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 19, 1:10 PM MST, 1 hour 20 minutes earlier. Its key messages:
- Temperatures are expected to remain a few degrees above normal with daily thunderstorm chances slowly decreasing through early next week.
- Threats from thunderstorms the remainder of today will be localized flooding...small hail and gusty outflow winds. Storms with more wind than rainfall will be the threats beyond this.
- The combination of high based storms, gusty outflow winds and lightning will also keep a threat of new wildfire starts in the picture.
Area forecast discussion, Jul 19, 1:10 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
210 PM MDT Fri Jul 19 2024
.KEY MESSAGES...
- Temperatures are expected to remain a few degrees above normal
with daily thunderstorm chances slowly decreasing through
early next week.
- Threats from thunderstorms the remainder of today will be
localized flooding...small hail and gusty outflow winds.
Storms with more wind than rainfall will be the threats beyond
this.
- The combination of high based storms, gusty outflow winds and
lightning will also keep a threat of new wildfire starts in
the picture.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 209 PM MDT Fri Jul 19 2024
Satellite/radar imagery started the day with plenty of gravity
waves/boundaries floating around...forcing weak elevated
convection and a clue of the added moisture to the sounding.
The initial round of storms had little to no lightning yet still
produced rainfall rates in excess of 1.2 inches per
hour...another clue that localized flooding will likely be the
primary threat today. That said storms in the South have been a
bit more robust where the cloud cover was limited this morning
so a few storms will also still be able to drop some hail even
with low to moderate shear in place. The southern mountains are
still favored for storm coverage and where flooding will be more
of a concern. This area has had several days of storms with
moderate to heavy rainfall rates and Highway 145 from
Placerville to Telluride will be especially monitored for
runoff problems. The model trend of pushing the SubTrop High
back to the West is on track and this will bring us into deeper
northerly flow and advect in a drier airmass for tomorrow.
Moisture lingers over the southern CWA but there should be a
noticeable downturn in coverage across the North. There is a
late arriving wave and speed max dropping out of Wyoming into NW
Colorado late in the day which could fire some high based storms
in the evening but lighting and wind will be more of concern
here than wind. This area of ascent should cross through the
central mountains through sunrise and keep a threat of isolated
showers in place or more likely an area of ACCAS. Nothing new to
report on temperatures as they continue to run above normal by
several degrees in most areas.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 209 PM MDT Fri Jul 19 2024
The ridge axis will extend north along the spine of the Rockies and
into southern Canada on Sunday, while troughing continues to
dominate the eastern CONUS. Theoretically this would bring a bit of
a down day to the Western Slope but, thanks to continued elevated
moisture and a weak embedded wave digging into the far southeast
portion of the forecast area, scattered showers and thunderstorms
will continue on Sunday. Far northeast Utah and northwest Colorado
look to stay largely dry but elsewhere, especially as you head
towards the mountains along the Divide, will be fair game. Drier air
finally begins to infiltrate more of the area on Monday as the ridge
is pushed farther east thanks to a trough of low pressure dropping
south from the Gulf of Alaska. Forecast PWATs are quite optimistic
at the moment, projecting values that are 60 to 80 percent of normal
by Monday afternoon. Regardless, this better push of dry air will
help the valleys clear out with isolated to scattered convection
remaining possible over the mountains, especially south of I-70. The
ridge continues to slowly push east and begins to weaken Tuesday and
Wednesday and even into Thursday as the upstream trough pushes into
western Canada. PWATs across our forecast area will perhaps continue
to drop slightly under this regime but, either way, daily showers
and storms will be possible over the higher terrain. But, as the
lower tier of the atmosphere dries out, gusty outflow winds will be
more likely than those moderate to heavy rain events.
Temperatures will be stagnant Sunday and Monday before highs begin
to warm from Tuesday onwards. By midweek highs are expected to be 4
to 8 degrees above normal area-wide with some of the lower valleys
potentially climbing into the low triple digits once again. Lows
each night through the period will be on the mild side for mid to
late July.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1133 AM MDT Fri Jul 19 2024
Another round of scattered valley and widespread mountain
thunderstorms will occur again this afternoon with moderate to
heavy rainfall rates...gusty outflow winds and lightning all
threats. If an airfield gets a direct hit from one of the
showers MVFR conditions have at least a moderate (50%) chance of
occurrence. Otherwise VFR conditions will be in place with the
radar quieting down overnight to isolated convection possible.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Jul 19, 1:47 AM MST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
247 AM MDT Fri Jul 19 2024
COZ001>014-017>023-UTZ022>025-027>029-200900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
247 AM MDT Fri Jul 19 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Expect a bit of an uptick in activity as showers and thunderstorms
redevelop over higher terrain from late morning to early afternoon
today. The main threats from these storms continue to be lightning,
strong outflow winds and small hail. This activity will continue into
the late evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms return Saturday afternoon to the high
country with a down turn in coverage, especially across the northern
areas as drier air moves in from the north. Though drier air moves
into the region over the weekend, the chance for afternoon showers
and thunderstorms continues in the mountains each day through the
coming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 19, 12:20 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
120 PM MDT Fri Jul 19 2024
UTZ022-028-192000-
La Sal and Abajo Mountains UT-Southeast Utah UT-
120 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT THROUGH 200 PM MDT...
At 119 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blanding, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blanding.
This includes U.S. Highway 191 in Utah between mile markers 48 and
59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3770 10961 3775 10957 3771 10928 3753 10944
TIME...MOT...LOC 1919Z 299DEG 11KT 3770 10953
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MSSpecial weather statement, Jul 19, 12:23 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
123 PM MDT Fri Jul 19 2024
COZ019-021-192000-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
123 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MONTEZUMA COUNTY
THROUGH 200 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dolores, or 41 miles northwest of Durango, moving southeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dolores and Lebanon.
This includes Colorado 145 between mile markers 2 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3759 10866 3765 10850 3747 10830 3737 10857
TIME...MOT...LOC 1923Z 333DEG 17KT 3755 10853
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KJSThunderstorm Wind, Rio Blanco
- When
- July 19, 2:30 PM MST to 3:30 PM MST
- Where
- Rio Blanco County, Meeker Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.050, -107.880
A round of showers and thunderstorms tracked across central Rio Blanco county, producing wind gusts ranging from 45 to 60 mph. The peak recorded gust was 58 mph, and this was recorded at KEEO ASOS, located at Meeker Airport. No reports of damages or injuries were received.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 19 to 25, 202434 deaths · 5 events
- Hail and Damaging Winds in Nebraska, July 19, 20241 injured · $4.6 million · 4 in hail · 22 events
- Wildfire in Washington, July 19 to 31, 2024$2.9 million · 1 event
- Damaging Winds in Idaho, July 19, 2024$50,000 · 52 kt wind · 12 events
- Lightning Strikes in South Carolina, July 19, 2024$40,000 · 4 events
- Damaging Winds in Kansas, July 19, 2024$25,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, July 19, 2024$20,000 · 1.25 in hail · 6 events
- Excessive Heat in California, July 19 to 25, 20241 injured · 6 events
- Hail and Damaging Winds in Kansas, July 19, 20241 in hail · 9 events
- Hail and Damaging Winds in Kansas, July 19, 20241.75 in hail · 8 events
- Flash Flooding and Damaging Wind in South Carolina, July 19, 202450 kt wind · 8 events
- Hail and Damaging Winds in Colorado, July 19, 20241.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1206713.